hypoglycemia glucagon n.
Download
Skip this Video
Loading SlideShow in 5 Seconds..
HYPOGLYCEMIA/GLUCAGON® PowerPoint Presentation
Download Presentation
HYPOGLYCEMIA/GLUCAGON®

Loading in 2 Seconds...

play fullscreen
1 / 27

HYPOGLYCEMIA/GLUCAGON® - PowerPoint PPT Presentation


  • 177 Views
  • Uploaded on

HYPOGLYCEMIA/GLUCAGON®. Jennifer Sellers, RN,CDE ACH Diabetes Team. Blood Glucose Testing. Child will be testing blood sugars : Before meals 2 hours after breakfast/lunch Before bedtime At 2-3 am (for a short time after discharge from the hospital, then as indicated).

loader
I am the owner, or an agent authorized to act on behalf of the owner, of the copyrighted work described.
capcha
Download Presentation

PowerPoint Slideshow about 'HYPOGLYCEMIA/GLUCAGON®' - horace


An Image/Link below is provided (as is) to download presentation

Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.


- - - - - - - - - - - - - - - - - - - - - - - - - - E N D - - - - - - - - - - - - - - - - - - - - - - - - - -
Presentation Transcript
hypoglycemia glucagon

HYPOGLYCEMIA/GLUCAGON®

Jennifer Sellers, RN,CDE

ACH Diabetes Team

blood glucose testing
Blood Glucose Testing

Child will be testing blood sugars:

  • Before meals
  • 2 hours after breakfast/lunch
  • Before bedtime
  • At 2-3 am (for a short time after discharge from the hospital, then as indicated)
blood glucose testing1
Blood Glucose Testing
  • Blood sugar values should always be recorded on record sheets or log book, need to be communicated to parent/guardian on a regular basis
  • Target ranges will vary depending on child’s age
target blood sugar ranges
Target Blood Sugar Ranges
  • Below age 5 years:

80-200 mg/dl

  • 5-12 years:

70-170 mg/dl

  • Teenagers:

70-150 mg/dl

slide5
WHY??

The most common reasons for hypoglycemia

(low blood sugar) are:

  • Too much insulin administered (questionable carb counting or math error)
  • Extra or prolonged exercise without extra food
  • Mistake in drawing/dialing up insulin dose
symptoms of hypoglycemia
Symptoms of Hypoglycemia
  • headache
  • irritability
  • confusion
  • sweating
  • weakness
  • rapid heart rate
  • shakiness
  • personality changes
treatment of hypoglycemia
Treatment of Hypoglycemia
  • Treat any blood sugar below 70, using Rule of 15
  • For seizure or unconsciousness, use Glucagon Emergency Kit® as prescribed
rule of 15
RULE OF 15
  • Treat a low blood glucose with 15 grams of fast-acting carbohydrate
  • Wait 15 minutes and recheck blood glucose
  • If blood glucose is not above 70 mg/dl, then retreat with 15 grams, and recheck in 15 minutes
  • Once blood glucose is corrected, give a small snack, (15 grams of carbohydrate plus a protein) or the regularly scheduled meal within 30 minutes.
  • If it is a meal time, you must get the blood glucose above 70 before giving the meal/snack.
rule of 15 insulin pumps
Rule of 15: Insulin Pumps
  • For blood sugar 51-70:
    • Follow Rule of 15
  • For blood sugar <50:
    • Start temporary basal (5% or –95%, depending on the pump), for 30 minutes
    • Give 30 grams of fast-acting carbs
    • Recheck in 15 minutes and continue with Rule of 15, if not >70
examples of 15 gm fast acting carbohydrate
Examples of 15 gm Fast Acting Carbohydrate
  • 4 ounces juice or regular soda
  • 3 glucose tablets
  • 2 pkg Smarties®
  • 1 tube glucose gel
  • 1 tube cake icing gel
  • 3 sugar packets
glucagon
Glucagon®
  • Is used for severe hypoglycemia resulting in unconsciousness/seizure activity
  • Is a hormone that stimulates the liver to release stored glucose
  • Given either IM/SQ, where insulin injections given
  • Do not give if the student is able to eat or drink
  • Common side effects: headache, nausea, and vomiting
glucagon seizure precautions
Glucagon®/Seizure Precautions
  • Lay student on the floor on their side to keep airway open
  • Clear the area around him/her of anything hard or sharp
  • Do not try to hold student down or stop movements
  • Loosen any tight clothing, especially anything around the neck
  • Do not put anything in the mouth
glucagon1
Glucagon®
  • May take 15-20 minutes for student to regain consciousness
  • Student may not remember any events surrounding the severe low blood suagr
  • Blood sugar could likely rise over 200
  • Headache, nausea, and vomiting are very common side effects
slide17
REMEMBER

YOU CANNOT OVERDOSE

GLUCAGON®

recap
Recap
  • Check blood sugar for any symptoms of low blood sugar
  • Student must not be left unattended if low blood sugar suspected
  • If conscious, treat with Rule of 15
  • For unconsciousness/having a seizure, utilize Glucagon
  • ALL low blood sugars need to be relayed to parents for reporting to the Diabetes Team
case scenario 1
Case Scenario 1

Student is escorted to your office stating they “don’t feel good.” Symptoms of shaking and sweating noted. Student will be going to lunch in 10 minutes. What are the next steps?

case scenario 1 cont
Case Scenario 1 (cont.)
  • Check blood sugar
    • Blood sugar 55
  • Follow Rule of 15
    • Recheck 75
  • Send to lunch, carbs eaten 48 grams with orders for 1:20 gms
    • 48/20 = 2.4 = 2 units
    • Dose for all carbs eaten at lunch
case scenario 2
Case Scenario 2
  • Student is in PE and starts complaining of “feeling low.” The coach calls the nurse, stating the student appears confused and lethargic. When you arrive you note the student is also pale and sweaty. Now what…
case scenario 2 cont
Case Scenario 2 (cont.)
  • Check blood sugar
    • Blood sugar 50
  • Follow Rule of 15
    • Blood sugar 45
  • Repeat
    • Blood sugar 80

The student has 2 more class periods until lunch…

case scenario 2 cont1
Case Scenario 2 (cont.)
  • Give student a snack containing 15 grams of complex carbohydrates and protein
  • Send student back to normal activity and recheck prior to lunch.
case scenario 3
Case Scenario 3
  • You are called to the classroom to find a student with diabetes having a seizure. How do you proceed?
case scenario 3 cont
Case Scenario 3 (cont.)
  • Check blood sugar*
  • Insure safety of student
  • Give Glucagon®
  • Another staff member should contact EMS and student’s parent/guardian

*do not withhold emergency treatment

if meter not close by

resources
Resources
  • American Diabetes Association, www.diabetes.org
  • Children with Diabetes, www.childrenwithdiabetes.com
  • Juvenile Diabetes and Research Foundation, www.jdrf.org
  • National Diabetes Education Program www.ndep.nih.gov